Wildfire, Western Ocean
- When
- July 1, 12:00 AM EST to July 14, 4:00 PM EST
- Where
- Western Ocean forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
5 miles north of New Jersey State Route 70 near the Ocean and Burlington County border on June 28th. The wildfire continued to burn until heavy rain fell on July 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire began on the south side of a weapons range at the McGuire-Fort Dix-Lakehurst Joint Military Base approximately 1.5 miles north of New Jersey State Route 70 near the Ocean and Burlington County border on June 28th. The wildfire continued to burn until heavy rain fell on July 14th. Approximately 4,000 acres were consumed. The unseasonably hot and dry weather made it easy for the wildfire to spread. Because of atmospheric conditions, the smoke, odors and haze from the fire were observed in parts of Mercer, Burlington and Hunterdon Counties and as well as Bucks County in Pennsylvania on July 7th and 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 7:03 PM EST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 803 PM EDT WED JUN 30 2010 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE END OF THE WEEK, SLIDE OFFSHORE OVER THE WEEKEND AND THEN REMAIN OVER THE ATLANTIC THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... NO BIG CHANGES TO THE OVERNIGHT FORECAST HAVE BEEN MADE. WE ARE LOSING THE CIRRUS SHIELD IN THE SERN PART OF OUR CWA AND THE SC ASSOCIATED WITH THE NEXT VORT MAX SHOULD REMAIN MOSTLY TO THE NORTH OF OUR CWA. A COOLER START TO THIS EVENING WILL RESULT TO EVEN LOWER TEMPS COME THURSDAY MORNING. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... AS WE HEAD INTO A NEW MONTH WE WILL START OFF WITH A COUPLE OF RELATIVELY COOL DAYS BEFORE WE ONCE AGAIN HEAT UP. SURFACE HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR WEATHER AS IT MOVES IN FROM THE NORTHWEST AND THEN SETS UP OVER THE ATLANTIC OCEAN BY THE END OF THE WEEK. AN UPPER LEVEL RIDGE WILL PUSH IN FROM THE WEST AND SETTLE OVER THE SOUTHEASTERN UNITED STATES INTO THE LONG TERM. NOT MUCH IN THE WAY OF CLOUDS WILL BE AROUND OVER THE NEXT SEVERAL DAYS OTHER THAN SOME CIRRUS. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 70S ON THURSDAY AND SLIGHTLY WARMER THAN THAT ON FRIDAY. SATURDAY WILL BE THE NEXT DAY THAT WE START TO SEE OUR TEMPERATURES RISE INTO THE MID TO UPPER 80S, MAYBE EVEN A FEW 90S, BEFORE WE HEAD INTO OUR NEXT POSSIBLE PERIOD OF SEVERAL 90 DEGREE DAYS IN A ROW. LOWS WILL BE ON THE COOLER SIDE THROUGH THE PERIOD WITH MOST AREAS DROPPING INTO THE UPPER 40S UP TO THE MID 50S THURSDAY, WITH SLIGHTLY WARMER LOWS ON FRIDAY NIGHT. NO RELIEF IS IN STORE IN THE FORM OF PRECIPITATION, AS IT LOOKS TO REMAIN EXCEEDINGLY DRY. THE MAIN CONCERN WILL BE FIRE WEATHER OVER THE NEXT FEW DAYS AS THE DRY CONDITIONS, LOW FUELS AND MARGINAL WINDS MAY BE AN ISSUE. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LITTLE HAS CHANGED FROM THE PREVIOUS VERSION OF THE LONG TERM FORECAST. THE SURFACE/UPPER HIGH PRESSURE SYSTEM OVER THE OHIO VALLEY AND GREAT LAKES REGION WILL BE SLIDING ACROSS THE AREA SATURDAY NIGHT THROUGH TUESDAY. AFTER THAT...THE HIGH BEGINS TO ERODE AND AN UPPER LOW PRESSURE SYSTEM IS DEPICTED DEVELOPING OFF THE EAST COAST. THIS MAY BRING THE NEXT CHC FOR SHOWER ACTIVITY TOWARD THE END OF THE EXTENDED PERIOD...BUT THESE CHCS ARE STILL TOO LOW TO INCLUDE IN THE FCST ATTM. ANOTHER HEAT WAVE WILL ACCOMPANY THE SLOWLY MOVING HIGH WITH DAILY HIGH TEMPERATURES IN THE LOW TO MID 90S AREA WIDE SUN-WED. THE ONLY EXCEPTIONS WILL BE ALONG THE SHORE AND IN THE SRN POCONOS WHERE SOME MID TO UPPER 80S MAY BE FOUND. OVERNIGHT LOWS GENERALLY WILL BE IN THE 60S...BUT TUE-WED LOWS WILL FEATURE MORE LOW 70S ACROSS THE DELMARVA AND DELAWARE VALLEY. THE RETURN OF THE HUMIDITY WILL ONCE AGAIN MAKE IT FEEL UNCOMFORTABLE AND THERE IS THE POSSIBILITY OF MORE EXCESSIVE HEAT FLAGS AND/OR AIR QUALITY FLAGS NEXT WEEK. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WE EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. NO VISIBILITY RESTRICTIONS ARE FORECAST. WINDS WILL SUBSIDE A BIT AND COME AROUND TO NORTHERLY TONIGHT, THEN INCREASE SOME AROUND DAYBREAK. SOME MAINLY MID AND HIGH LEVEL CLOUDS TONIGHT ARE MORE LIKELY AS ONE MOVES SOUTHEAST THROUGH THE TAF SITES. SOME FAIR WEATHER CUMULUS, MORE NORTHWEST THAN SOUTHEAST, ARE LIKELY ON THURSDAY. A SEA BREEZE MAY DEVELOP ALONG THE COAST ON THURSDAY, BUT ANY PROGRESS INLAND WILL BE IN OPPOSITION TO THE WINDS ABOVE THE SURFACE. OUTLOOK... EXCELLENT FLYING CONDITIONS. && .MARINE... WE CONTINUE TO AVOID HEADLINES, BUT NOTE THAT THE COOLER AIR IN OUR AREA WILL BE REFRESHED OVERNIGHT TONIGHT AND AGAIN ON THURSDAY NIGHT AND NORTHERLY WINDS MAY APPROACH THE ADVISORY CRITERION BOTH THESE TIMES. SEAS SHOULD REMAIN BELOW THE ADVISORY CRITERION THROUGH THE PERIOD. OTHERWISE, HIGH PRESSURE WILL MAKE FOR BENIGN MARINE WEATHER THROUGH THE PERIOD. && .FIRE WEATHER... THE RED FLAG WARNING FOR TODAY HAS BEEN CANCELLED AS EITHER THE WINDS OR RELATIVE HUMIDITY LEVELS HAVE MOVED OUT OF THE NEEDED CRITERIA. SPC HAS OUR AREA IN A /SEE TEXT/ FOR FIRE WEATHER CONCERNS AGAIN FOR TOMORROW. WITH THE CONTINUED DRY CONDITIONS IT MAY BE NECESSARY TO ISSUE ANOTHER RED FLAG WARNING FOR TOMORROW. THE 18Z GFS IS SUGGESTING THE STRONGER WINDS WILL OCCUR IN THE MORNING BEFORE THE RELATIVE HUMIDITY REACHES THE NEEDED LEVELS. WE WILL RE- EVALUATE THIS WITH THE OVERNIGHT FORECAST PACKAGE. WE ARE NOT EXPECTING RAIN FOR MUCH OF THE NEXT WEEK AND HUMIDITY LEVELS ARE EXPECTED TO BE LOW THE NEXT SEVERAL DAYS. WINDS COULD GUST ABOVE 20 MPH AS WELL THE NEXT FEW AFTERNOONS, SO HEIGHTENED FIRE WEATHER CONCERNS ARE POSSIBLE THROUGH THE WEEKEND. PLEASE TAKE THIS INTO CONSIDERATION WITH FIREWORKS THIS UPCOMING WEEKEND. HUMIDITY LEVELS MAY RISE EARLY NEXT WEEK AS HIGH PRESSURE MOVES OFFSHORE AND DEVELOPS A RETURN FLOW INCREASING MOISTURE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MEOLA NEAR TERM...GIGI/MEOLA SHORT TERM...MEOLA LONG TERM...O'HARA AVIATION...DELISI MARINE...DELISI FIRE WEATHER...GIGI/MEOLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 805 PM EDT WED JUN 30 2010 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-020015- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 805 PM EDT WED JUN 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WE WILL COME CLOSE TO RED FLAG WARNING CRITERIA THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-020015- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 805 PM EDT WED JUN 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248607.